Thunderstorm Wind, Morton
- When
- June 17, 4:30 AM CST to 4:35 AM CST
- Where
- Morton County, 0.47 mi E of St Anthony
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.620, -100.910
Heavy rain accompanied the strong winds.
Thunderstorms continued over western North Dakota during the early morning hours of June 17th, then redeveloped over south central North Dakota around and after daybreak. As the thunderstorms redeveloped, they became severe with very heavy rain and one report of a severe thunderstorm wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms continued over western North Dakota during the early morning hours of June 17th, then redeveloped over south central North Dakota around and after daybreak. As the thunderstorms redeveloped, they became severe with very heavy rain and one report of a severe thunderstorm wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 4:30 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 530 AM CDT THU JUN 17 2010 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... MAIN FORECAST CONCERNS/HIGHLIGHTS REVOLVE AROUND THE CONTINUANCE OF SEVERAL ROUNDS OF STRONG THUNDERSTORMS AND HEAVY RAIN ACROSS MUCH OF THE FORECAST AREA TODAY AND THIS EVENING. FLASH FLOODING HAS ALREADY OCCURRED IN SOME AREAS AND IS EXPECTED TO BE A THREAT TODAY THROUGH THE EVENING. STRONG WINDS WILL ALSO BE OF CONCERN TODAY. A STRONG SURFACE LOW PRESSURE SYSTEM WAS OVER EASTERN MONTANA AND WYOMING AND THE WESTERN DAKOTAS THIS MORNING. THIS SYSTEM IS EXPECTED TO INTENSIFY AND MOVE NORTHEAST INTO SOUTHERN SASKATCHEWAN/MANITOBA BY THIS EVENING. STRONG SOUTH/SOUTHEAST WINDS ACROSS THE STATE ARE EXPECTED TO BECOME SOUTHWEST/WEST OVER FAR SOUTHWESTERN NORTH DAKOTA THIS MORNING...AND SPREAD INTO NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON. THE STRONGEST WINDS SHOULD BE OVER SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA...WHERE SPEEDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED. FARTHER NORTH THE WINDS WILL INCREASE DURING THE AFTERNOON. WILL LET THE NEXT SHIFT EVALUATE EXPECTED STRENGTH OF WINDS FOR THE EVENING IN THE NORTH CENTRAL...TO DECIDE IF A WARNING IS NEEDED. ONGOING CONVECTION SINCE WEDNESDAY EVENING HAS PRODUCED SOME SEVERE THUNDERSTORMS WITH THE MAIN THREAT OF STRONG WINDS. HEAVY RAIN HAS ALSO PRODUCED FLASH FLOODING OVER PARTS OF THE REGION. LATEST SPC MESOSCALE ANALYSIS INDICATES AN UNSTABLE AIR MASS WITH STRONG SHEARING ESTABLISHED ACROSS PORTIONS OF WESTERN AND SOUTHERN ND WITH MLCAPES OF 500 TO 1000 J/KG AND MID LEVEL LAPSE RATES OF 6.5 TO 7.5 DEG C/KM. AIR MASS WILL CONTINUE TO BE UNSTABLE TODAY AS STRONG UPPER LEVEL LOW AND VORT ENERGY MOVES FROM WYOMING ACROSS NORTH DAKOTA TODAY...AND CONTINUING OVER THE NORTHERN PART OF THE STATE THIS EVENING. THE THREAT OF SEVERE THUNDERSTORMS CONTINUES THROUGH THE AFTERNOON. GIVEN WIDESPREAD PRECIPITABLE WATER VALUES RANGING FROM 1.2 TO 1.5 INCHES...AS WELL AS ENHANCED MODEL QPF OVERSPREADING SATURATED GROUND ACROSS MUCH OF WESTERN AND CENTRAL ND...FLASH FLOODING WILL CONTINUE TO BE A CONCERN. A FLASH FLOOD WATCH CONTINUES FOR MUCH OF NORTHWESTERN AND NORTH CENTRAL ND TODAY THROUGH THIS EVENING. A FLASH FLOODING THREAT MAY ALSO EVOLVE I .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... THE GFS...GEM...AND ECMWF ARE IN FAIRLY GOOD AGREEMENT THROUGH THE LONG TERM. MODELS PLACE SHORTWAVE RIDGING OVER THE NORTHERN PLAINS WITH THE UPPER LEVEL RIDGE AXIS OVER NORTH DAKOTA. THIS RIDGE SHIFTS EASTWARD BY SUNDAY NIGHT ALLOWING A UPPER LEVEL TROUGH TO MOVE INTO THE PACIFIC NORTHWEST. SOUTHWEST FLOW ALOFT DEVELOPS SUNDAY NIGHT WITH MULTIPLE DISTURBANCES EJECTING OUT OF THE TROUGH TOWARDS THE NORTHERN PLAINS THROUGH TUESDAY. THE TROUGH PASSES OVER THE NORTHERN PLAINS ON TUESDAY WITH RIDGING BEGINNING TO BUILD ACROSS MONTANA BY THE END OF THE LONG TERM. EACH DISTURBANCE BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA THROUGH TUESDAY NIGHT. TEMPERATURES ARE FORECAST TO REMAIN NEAR NORMAL THROUGH THE PERIOD WITH HIGHS IN THE UPPER 70S TO LOWER 80S. && .AVIATION... A SURFACE LOW INTENSIFYING OVER SOUTHEASTERN MT AND NORTHEASTERN WYOMING EARLY THIS MORNING WITH AN INVERTED SURFACE TROUGH EXTENDING NORTHWESTWARD TOWARD GLASGOW. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO OCCUR ACROSS MOST OF WESTERN NORTH DAKOTA WITH ANOTHER AREA OF SHOWERS AND THUNDERSTORMS NEAR KJMS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE DAY ON THURSDAY. EXPECT MAINLY VFR CEILINGS TODAY WITH OCCASIONAL PERIODS OF MVFR ESPECIALLY IN SHOWERS AND THUNDERSTORMS. POTENTIALLY SEVERE THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE AT KMOT...KBIS...AND KJMS IN THE AFTERNOON AND EARLY EVENING HOURS THURSDAY. IN ADDITION TO SHOWERS AND THUNDERSTORMS A RAPIDLY INTENSIFYING SURFACE LOW WILL CREATE GUSTY WINDS ACROSS WESTERN AND CENTRAL NORTH DAKOTA MID MORNING THURSDAY INTO THURSDAY NIGHT AND CONTINUING INTO FRIDAY. WINDS OF 25 TO 35 KNOTS WITH GUSTS AS HIGH AS 45 KNOTS AT ARE POSSIBLE AT KDIK...KMOT...KBIS...AND KJMS. && .HYDROLOGY... STORMS ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NORTH DAKOTA. THESE STORMS HAVE A HIGH POTENTIAL FOR CREATING FLASH FLOODING IN THE AREAS OF HEAVIEST RAINFALL. THE CURRENT EXPECTATION IS THAT THE HIGHEST RISK AREAS ARE IN A SWATH EXTENDING THROUGH MCKENZIE...MOUNTRAIL...WARD...AND BOTTINEAU COUNTIES WITH SIGNIFICANT CONCERNS ALSO IN THE ADJOINING COUNTIES. RAINFALL EXCEEDING 2 OR 4 INCHES IS POSSIBLE OVER LARGE AREAS AND LOCALLY THE TOTALS MAY BE EVEN MUCH GREATER. DEPENDING UPON EXACT PLACEMENT OF THE HEAVIEST RAINFALL...COUNTY AND TOWNSHIP ROADS ARE THE MOST SUSCEPTIBLE TO FLASH FLOOD DAMAGE. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 1 AM CDT /MIDNIGHT MDT/ FRIDAY FOR NDZ017>022-031>036-040>047-050. FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NDZ001>005-009>013- 017>019-021-031-032. WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY FOR NDZ003>005-011>013. HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY FOR NDZ023-025-037-048-051. && SHORT TERM...JV LONG TERM/AVIATION...DC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 424 PM CDT WED JUN 16 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 424 PM CDT WED JUN 16 2010 /324 PM MDT WED JUN 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING OVER WESTERN NORTH DAKOTA AND SPREAD EAST THROUGH LATE EVENING AND OVERNIGHT. SEVERE STORMS ARE POSSIBLE...ESPECIALLY WEST OF A LINE FROM MINOT TO BISMARCK..WITH THE MAIN THREATS BEING VERY LARGE HAIL OVER ONE INCH IN DIAMETER...AND WIND GUSTS OVER 60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY BEFORE 10 PM MDT/11 PM CDT....ESPECIALLY IN WESTERN NORTH DAKOTA. THERE IS ALSO POTENTIAL FOR STORMS TO REDEVELOP AND MOVE OVER THE SAME AREAS. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY THURSDAY MORNING OVER NORTHWEST THROUGH NORTH CENTRAL NORTH DAKOTA...WITH ISOLATED HIGHER AMOUNTS...WHICH COULD PRODUCE FLASH FLOODING AND SHARP RISES ON CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAIN CONTINUES THURSDAY AND THURSDAY NIGHT. STRONG WINDS AROUND 40 MPH WITH HIGHER GUSTS ARE EXPECTED THURSDAY AND THURSDAY EVENING OVER MUCH OF THE STATE AS AN INTENSE LOW PRESSURE SYSTEM MOVES FROM SOUTHERN SASKATCHEWAN TO LAKE WINNIPEG. WINDY CONDITIONS WILL PERSIST INTO FRIDAY AS WELL. AN UNSETTLED WEATHER PATTERN CONTINUES TO BRING A THREAT OF THUNDERSTORMS THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING AND TONIGHT AS WELL AS THURSDAY AND THURSDAY EVENING. KINNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND DMG 1 S LINCOLN 46.75N 100.70W
06/16/2010 BURLEIGH ND NWS EMPLOYEE
6 INCH DIAMETER TREE LIMBS BLOCKING ROAD.
&&
SWICHEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND DMG 2 E LINCOLN 46.76N 100.66W
06/16/2010 BURLEIGH ND PUBLIC
LARGE TREE OVER ROAD.
&&
SWICHEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
106 AM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN STANLEY 48.32N 102.39W
06/17/2010 M0.39 INCH MOUNTRAIL ND TRAINED SPOTTER
15 MINUTE RAINFALL TOTAL. YARDS FLOODED.
&&
SWICHESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 144 AM CDT THU JUN 17 2010 NDZ037-047-048-050-051-170730- DICKEY ND-LA MOURE ND-LOGAN ND-MCINTOSH ND-STUTSMAN ND- 144 AM CDT THU JUN 17 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN STUTSMAN...DICKEY...EASTERN MCINTOSH...WESTERN LAMOURE AND EASTERN LOGAN COUNTIES UNTIL 230 AM CDT... AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF LEHR TO 7 MILES NORTHWEST OF SPRING CREEK COLONY...AND MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... FORBES... FREDONIA... KULM... GACKLE... MERRICOURT... ELLENDALE... MONANGO... EDGELEY... FULLERTON... MILLARTON... BERLIN... SYDNEY... GUELPH... LUDDEN... ALFRED... JUD... NORTONVILLE... ADRIAN... THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SCHECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 230 AM CDT THU JUN 17 2010 NDZ037-048-051-170800- DICKEY ND-LA MOURE ND-STUTSMAN ND- 230 AM CDT THU JUN 17 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN STUTSMAN...DICKEY AND LAMOURE COUNTIES UNTIL 300 AM CDT... AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YPSILANTI TO LUDDEN...AND MOVING NORTHEAST AT 40 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... LUDDEN... GRAND RAPIDS... YPSILANTI... LA MOURE... MARION... OAKES... GLOVER... VERONA... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SCHECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND DMG BISMARCK 46.81N 100.78W
06/16/2010 BURLEIGH ND DEPT OF HIGHWAYS
HIGHWAY DEPARTMENT REMOVED LARGE TREES FROM ROADS
THROUGHOUT AND SURROUNDING THE CITY.
&&
SWICHEThe Bismarck radar (KBIS), 20 km away, was scanning. The volume nearest the first event began at 10:29 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy rain accompanied the strong winds.
Up to six inches of rain fell across portions of western and central Morton County. The heavy rainfall resulted in numerous flooded roadways and flooded basements. Road damage was reported to be extensive in some locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238488, 238490.